Excedrin Beats Ibuprofen for Headache Pain, Study Says

2 tablets provided better relief than ibuprofen in head-to-head testing

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

FRIDAY, March 31, 2006 (HealthDay News) -- Taking two Excedrin Migraine tablets provided greater and quicker pain relief for people with migraines than did two ibuprofen tablets, says a study in the March issue of Headache, the journal of the American Headache Society.

The study of 1,555 patients found that those who took two Excedrin Migraine tablets (acetaminophen 250 mg, aspirin 250 mg, and caffeine 65 mg) when they had a migraine that was at least moderate in intensity achieved a higher mean pain relief score two hours, three hours, and four hours after they took the pills than patients who took two ibuprofen (200 mg) tablets.

Excedrin Migraine also provided meaningful pain relief 20 minutes sooner than ibuprofen (128 vs. 148 minutes), according to the study.

"These findings have important implications for physicians and their patients," study lead author Dr. Jerome Goldstein, director of the San Francisco Clinical Research Center and Headache Clinic, said in a prepared statement.

"These data demonstrate a clear advantage for Excedrin Migraine compared to ibuprofen tablets and reinforce that for most patients suffering from migraine, over-the-counter medications can provide significant, rapid relief," he added.

Nervousness and nausea were the most common adverse events among the patients taking Excedrin Migraine.

More than 28 million Americans suffer from migraines.

More Information

The American Academy of Neurology has more about migraine.

SOURCE: Novartis, news release, March 20, 2006

--

Last Updated: